MAUDE Adverse Event Report: BARD ACCESS SYSTEMS HICKMAN 9 FR DUAL-LUMEN CV CATHETER, CUTDOWN TRAY WITH SURECUFF; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS HICKMAN 9 FR DUAL-LUMEN CV CATHETER, CUTDOWN TRAY WITH SURECUFF; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of huye1168 showed no other similar product complaint(s) from this lot number.Device not yet returned for evaluation.
 
Event or Problem Description
The hickman catheter was inserted to the patient on (b)(6) 2017 without any problem.The catheter was been used until (b)(6) 2017.Catheter leakage reported and broken point was found on the extension leg of the catheter.The catheter was then removed according to their hospital protocol.No patient injury reported.
 
Additional Manufacturer Narrative
The complaint of a leak was confirmed, but the exact cause was unknown.The observed damage could be associated with multiple factors.One 9 fr d/l hickman catheter was returned for investigation.The d/l tubing extended 2cm from the bifurcation.The remainder of the d/l catheter was not returned for investigation.A functional test revealed a leak in the d/l tubing when the lumen with the white connector (small lumen) was pressurized.A microscopic examination revealed a longitudinal split in the tubing.The split appeared to be jagged and granular.The catheter was cut perpendicular to the axis of the tubing just distal to the split and just distal to the bifurcation.The split was located in the small lumen where the wall thickness was at a minimum.The small lumen appeared to be off center.The minimum wall thickness was found to be 0.0155¿, which is below the specification.It is possible that the catheter split open during use when the lumen was pressurized; however, the infusion pressure at the time the catheter burst was unknown.Infusion pressures should never exceed 25 psi.A review of the manufacturing records showed that 100% of lot huye1168 was leak tested at pressures higher than 25 psi and no parts were rejected.Therefore, it was determined that the catheter functioned for the pressure to which it was designed.The catheter was reportedly used for more than 2 months before the leak was detected and damage most likely occurred during use from overpressurization.Since the wall thickness was considered a potential contributing factor, the complaint sample was forwarded to the manufacturing facility for further review.Per manufacturing and lhr evaluation, performed at the manufacturing facility, the reported condition was not confirmed as manufacturing related.No assembly processes other than the dacron placement are performed to the single lumen located below the bifurcate.In addition to this, as per lhr documentation review, it was confirmed that no defective units were identified during the control inspections performed during the leak test, flushing process and catheter inspection, which also rules out the condition being related to supplier.This is also confirmed since the reported unit was used for two (2) months prior nonconformance occurred.Since no processes are performed to material that can contribute to the condition found, the most probable root cause is not considered to be manufacturing related.
 
Event or Problem Description

Brand Name
HICKMAN 9 FR DUAL-LUMEN CV CATHETER, CUTDOWN TRAY WITH SURECUFF
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6676985
Report Number3006260740-2017-00934
Device Sequence Number13945726
Product Code LJS
UDI-Device Identifier00801741051753
UDI-Public(01)00801741051753
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K830233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model NumberN/A
Device Catalogue Number0600330
Device Lot NumberHUYE1168
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2017
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer07/28/2017
Initial Report FDA Received Date06/29/2017
Supplement Report FDA Received Date09/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1